Alert archive / Oklahoma / Red Flag Warnings in 2014

Red Flag Warning 6, NWS Norman, OK

January 20, 20147 counties in Texas; 11 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Jan 20, 2014, 3:06 AM CST for 7 counties in Texas; 11 counties in Oklahoma. It took effect at Jan 20, 2014, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2014, 3:06 AM CST (09:06 UTC)
In effect from
Jan 20, 2014, 12:00 PM CST
Expired
Jan 20, 2014, 6:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Caddo County, OK, Comanche County, OK, Cotton County, OK, Grady County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK, Washita County, OK, Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 16 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2014-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2995 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WWUS84 KOUN 200906
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
306 AM CST MON JAN 20 2014

OKZ021-033>038-044-TXZ083>089-201715-
/O.NEW.KOUN.FW.W.0006.140120T1800Z-140121T0000Z/
BECKHAM-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-
306 AM CST MON JAN 20 2014

...RED FLAG WARNING IS EFFECTIVE FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.

* WIND...NORTH 20 TO 25 MPH.

* HUMIDITY...22 TO 14 PERCENT.

* TEMPERATURE...65 TO 71 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
2 follow-up statements
415 
WWUS84 KOUN 201712
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1112 AM CST MON JAN 20 2014


OKZ021-033>038-044-TXZ083>089-210000-
/O.CON.KOUN.FW.W.0006.140120T1800Z-140121T0000Z/
BECKHAM-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-
1112 AM CST MON JAN 20 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WINDY... WARM AND VERY DRY CONDITIONS FOR SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS...

* WIND...NORTH 20 TO 30 MPH.

* HUMIDITY...14 TO 20 PERCENT.

* TEMPERATURE...65 TO 71 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
538 
WWUS84 KOUN 201958
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CST MON JAN 20 2014


OKZ022-023-027-210000-
/O.EXA.KOUN.FW.W.0006.000000T0000Z-140121T0000Z/
WASHITA-CADDO-GRADY-
158 PM CST MON JAN 20 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WARM... WINDY AND VERY DRY CONDITIONS FOR SOUTHWEST INTO PORTIONS
OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WIND...NORTH 20 TO 30 MPH.

* HUMIDITY...12 TO 20 PERCENT.

* TEMPERATURE...65 TO 73 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ021-033>038-044-TXZ083>089-210000-
/O.CON.KOUN.FW.W.0006.000000T0000Z-140121T0000Z/
BECKHAM-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-
158 PM CST MON JAN 20 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WARM... WINDY AND VERY DRY CONDITIONS FOR SOUTHWEST AND
PORTIONS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS...

* WIND...NORTH 20 TO 30 MPH.

* HUMIDITY...12 TO 20 PERCENT.

* TEMPERATURE...65 TO 73 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 19, 10:50 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 19, 10:50 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1050 PM CST SUN JAN 19 2014

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. DRY COLD FRONT WILL MOVE
THROUGH THE REGION TONIGHT AND MONDAY MORNING SHIFTING WINDS TO THE
N/NW. WINDS WILL BECOME BRISK BY LATE MORNING WITH GUSTS OVER 25 KTS
LIKELY.

&&

.PREV DISCUSSION... /ISSUED 942 PM CST SUN JAN 19 2014/

.UPDATE...
WITH THE STILL LOW DEWPOINTS ACROSS THE AREA... MOSTLY CLEAR
SKIES... AND LIGHT WINDS EXPECTED AHEAD OF THE FRONT... LOWERED
LOW TEMPERATURES ACROSS THE AREA BUT ESPECIALLY FOR APPROXIMATELY
THE NORTHWEST TWO-THIRDS OF THE FA. THESE TEMPS ARE STILL SOMEWHAT
WARMER THAN THIS MORNING'S LOWS. OTHERWISE... OVERALL THE REST OF
THE FORECAST LOOKS GOOD. RED FLAG WARNING WAS ALLOWED TO EXPIRE AT
0Z AS CONDITIONS WERE IMPROVING. UPDATES OUT SHORTLY.

MAXWELL
&&

.PREV DISCUSSION... /ISSUED 510 PM CST SUN JAN 19 2014/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. ANOTHER DRY COLD FRONT
WILL MOVE THROUGH TONIGHT AND EARLY MONDAY SHIFTING WINDS BACK TO THE
N/NW.

PREV DISCUSSION... /ISSUED 239 PM CST SUN JAN 19 2014/

DISCUSSION...
WINDS WILL DECREASE QUICKLY AROUND SUNSET AND THE DRY AIR WILL
ALSO ALLOW TEMPS TO DROP... WHICH SHOULD AID IN DECREASING
WILDFIRE THREAT THIS EVENING.

ANOTHER COLD FRONT WILL PUSH SOUTH THROUGH THE AREA OVERNIGHT
WITH COOLER TEMPS FOR MONDAY WITH ANOTHER BREEZY/WINDY DAY. ONCE
AGAIN THERE WILL BE AN ELEVATED WILDFIRE RISK... BUT SHOULD REMAIN
BELOW CRITICAL RED FLAG CONDITIONS ACROSS MOST OF THE AREA. ONE
AREA THAT MAY APPROACH CRITICAL THRESHOLDS FOR A FEW HOURS WILL BE
FAR SOUTHWEST OKLAHOMA AND PART OF WESTERN NORTH TEXAS. WILL HOLD
OFF ON ANY HEADLINES FOR MONDAY AFTN AT THIS POINT. A REINFORCING
SHOT OF EVEN COOLER AIR WILL SLIDE SOUTH INTO THE AREA FOR TUESDAY
WITH TEMPS BELOW NORMAL.

WE SHOULD SEE A QUICK WARM UP FOR WEDNESDAY BEFORE AN ARCTIC
AIRMASS SLIDES SOUTH OUT OF CANADA THROUGH THE CENTRAL AND EASTERN
PART OF THE COUNTRY. HAVE CONT TO TREND TEMPS COLDER FOR THURSDAY
AND FRIDAY. WILL ALSO NEED TO WATCH LATE THURSDAY INTO FRIDAY TIME
FRAME AS LATEST MEDIUM RANGE MODELS HAVE STARTED TO SHOW A MORE
SOUTHERN STREAM DISTURBANCE THAT COULD PROVIDE A QUICK SHOT OF
WINTRY PRECIP. FOR NOW WILL LEAVE FORECAST DRY AND CONTINUE TO
WATCH THIS TREND.

FLOW STAYS FAIRLY PROGRESSIVE AND EXPECT ANOTHER WARM UP INTO
NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  30  60  25  43 /   0   0   0   0
HOBART OK         29  61  24  48 /   0   0   0   0
WICHITA FALLS TX  35  65  27  50 /   0   0   0   0
GAGE OK           25  57  21  51 /   0   0   0   0
PONCA CITY OK     28  58  21  38 /   0   0   0   0
DURANT OK         35  65  30  46 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/02
Hazardous weather outlook, Jan 19, 9:49 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CST SUN JAN 19 2014

OKZ004>048-050>052-TXZ083>090-201100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
949 PM CST SUN JAN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A DRY AIRMASS WILL REMAIN OVER THE SOUTHERN PLAINS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY JAN 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE RISK WILL REMAIN HIGH MONDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY AROUND
5 AM MONDAY JANUARY 20.

Nearby

Red Flag Warnings in Oklahoma, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.